Alabama, 2008

Tornado and Hail in Alabama, May 20, 2008

May 20, 2008 · NWS HUN · 24 events in 4 counties and zones

A strong cold front pushed into a very unstable air mass which produced widespread wind damage, hail and an isolated weak tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong cold front pushed into a very unstable air mass which produced widespread wind damage, hail and an isolated weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 20, 9:38 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, May 20, 9:38 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1038 AM CDT TUE MAY 20 2008

.UPDATE...
MADE MINOR INCREASE TO POPS...BUT SLIGHT CHANCE/CHANCE WORDING IN
CURRENT ZONE GROUPINGS WILL ESSENTIALLY REMAIN THE SAME. DECREASED
CLOUD COVER FOR THE REMAINDER OF THE MORNING IN THE WEST...AND
INCREASED IN THE EAST. NO OTHER CHANGES MADE AT THIS TIME.

&&

.DISCUSSION...
SHORT TERM CHALLENGES CENTER AROUND CONVECTIVE/PRECIP CHANCES AS
COLD FRONT MOVES THROUGH THE AREA THIS AFTN. BASICALLY...HAVE KEPT
FCST TAILORED TO SHOW SLIGHTLY HIGHER POPS/QPF IN SERN AREAS WHICH
WILL EXPERIENCE THE FRONTAL PASSAGE LATER IN THE AFTN...AND THUS
CAN REALIZE BETTER HEATING/DESTABILIZATION. FRONT SHOULD CROSS
THROUGH KHSV 3-4 PM...AND THROUGH OUR SE BORDER AROUND 7PM. LOW-
LVL CONVERGENCE ALONG THE FRONTAL BOUNDARY SHOULD GIVE RISE TO
ISOLD/SCATTERED CONVECTION THIS AFTN. HAVE THUS MAINTAINED GENERAL
20-30 POPS ACROSS THE AREA...WITH HIGHER CHANCES IN THE SE AS
MENTIONED EARLIER. OVERALL SHEAR IS RATHER WEAK...WITH NEARLY
UNIDIRECTIONAL FLOW FIELD AND SMALL SPEED SHEAR IN THE LOW-LVLS
GIVING NEARLY STRAIGHT HODOGRAPHS. HOWEVER...RELATIVELY DRY AIR
ABOVE 700MB AND SLIGHT INVERTED-V SIGNATURE IN SOUNDINGS
INDICATES...THE POTENTIAL FOR A STRONG/DAMAGING WIND THREAT. IN
ADDITION...FAIRLY ROBUST SB CAPE VALUES 1500J/KG...LI VALUES -5C
TO -6C AND WET-BULB ZERO HEIGHTS 9.5KFT...COULD PRODUCE A SMALL
TO PERHAPS LARGE HAIL THREAT. BUT...THESE INSTANCES SHOULD BE
ISOLATED GIVEN THE COVERAGE OF CONVECTIVE ACTIVITY EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 247 AM CDT TUE MAY 20 2008/

DISCUSSION...
A BROAD SCALE VIEW ACROSS THE NORTH AMERICAN DOMAIN...THE WATER VAPOR
LOOP INDICATED AN UPPER LOW OVER THE ALASKA PANHANDLE/BRITISH
COLUMBIA COAST WITH AN UPPER JET DIVING SE TOWARD THE PACIFIC NW.
THIS WESTERN SYSTEM...ALONG WITH MEAN RIDGING OVER THE WESTERN
PLAINS... AND PERSISTENT UPPER LOW PRESSURE OVER THE EASTERN GREAT
LAKES/NEW ENGLAND REGION WILL SET UP INTO AN OMEGA STYLE BLOCK ACROSS
NORTH AMERICA FOR THE GREATER PART OF THIS WEEK. WITH THIS AREA IN A
NOT TOO BAD PART OF THE BLOCK...A GENERALLY UNSETTLED WEATHER PATTERN
IS EXPECTED THIS WORK WEEK.

AT THE SURFACE...A WEAK LOW WAS MOVING ACROSS EAST CENTRAL KENTUCKY
WITH A COLD FRONT EXTENDING NORTH AND WESTWARD TO ACROSS WESTERN
IOWA. SHOWER AND T-STORM ACTIVITY WITH THIS SYSTEM SO FAR HAS BEEN
FROM ALONG THE KY/TN BORDER AND POINTS NORTH AND EAST. LOCALLY...
AREA DEWPOINTS HAVE RISEN FROM THE MID/UPPER 40S LATE MONDAY
AFTERNOON NOW INTO THE MID/UPPER 50S. THESE HIGHER DEWPOINTS ALONG
WITH A STRONG LOW LEVEL JET OVER 50KTS A COUPLE OF THOUSAND FEET
ALOFT HELPS MAKES FOR A SLIGHT CHANCE OF A SHOWER FORMING BEFORE
DAYBREAK TUESDAY.

WITH THE COLD FRONT BEING SOUTH OF THE REGION TONIGHT...HAVE KEPT
LINGERING SHOWERS IN FOR OUR EASTERN AREAS THIS EVENING. THE POST
FRONTAL COLD AIR WILL LOWER HIGH TEMPERATURES ON WEDNESDAY INTO
THE 70S. AN UPPER DISTURBANCE NEARING THE REGION DURING THURSDAY
WILL BRING A CHANCE OF RAIN BACK TO THE FORECAST. WITH STRONG
LATER MAY SUN...HIGH TEMPERATURES SHOULD WARM UP SOMEWHAT TO
AROUND 80...LOWER 80S FOR THU/FRI.

FOR THE REMAINDER OF THE FORECAST PERIOD INTO NEXT MONDAY...MEMORIAL
DAY A DRYING AND WARMER TREND IS IN THE WORKS. THE EASTERN PART OF
THE BLOCK SHOULD GRADUALLY WEAKEN AND MOVE OUT TO SEA...WHILE UPPER
RIDGING MOVES FROM THE WESTERN PLAINS TO ACROSS THIS REGION. HIGH
TEMPS FOR THE OFFICIAL START OF THE SUMMER SEASON SHOULD WARM INTO
THE MID 80S FOR MEMORIAL DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    85  54  75  54 /  20  10  10  10
SHOALS        85  54  75  54 /  20  10  10  10
CULLMAN       85  56  76  55 /  30  10  10  10
FAYETTEVILLE  84  54  73  53 /  20  10  10  10
ALBERTVILLE   86  56  76  55 /  30  20  10  10
FORT PAYNE    86  55  74  53 /  30  20  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE...KDW.03
PREV DISCUSSION...RSB
Hazardous weather outlook, May 20, 12:58 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
158 PM CDT TUE MAY 20 2008

ALZ001>010-016-TNZ076-096-097-210300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
158 PM CDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT.  INITIAL DEVELOPMENT
OF STORMS IS OCCURRING IN SOUTHERN MIDDLE TENNESSEE...AND WILL
SHIFT SOUTHEAST OF A SCOTTSBORO...GUNTERSVILLE...VINEMONT LINE AFTER
4 PM.  THE MAIN SEVERE WEATHER THREATS FROM THESE STORMS WILL BE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MORE UNSETTLED WEATHER PATTERN SHOULD DEVELOP BY THE END OF THE
WEEK INTO THE WEEKEND WITH SCATTERED THUNDERSTORMS POSSIBLE EACH
DAY.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED TODAY.  HOWEVER...SPOTTERS AND
EMERGENCY MANAGEMENT ARE ENCOURAGED TO PROVIDE REPORTS OF ANY SEVERE
WEATHER OCCURRENCES.

KULA

In the hours before

Special weather statement, May 20, 1:18 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
218 PM CDT TUE MAY 20 2008

TNZ097-201945-
FRANKLIN-
218 PM CDT TUE MAY 20 2008

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 245 PM CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEWANEE...OR 11 MILES NORTHEAST OF
WINCHESTER...MOVING EAST AT 50 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ST. ANDREWS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KDW
Local storm report, May 20, 1:31 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
231 PM CDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             ELORA                   35.01N 86.36W
05/20/2008  E0.75 INCH       LINCOLN            TN   POST OFFICE

            PENNY SIZE HAIL FALLING AT THE ELORA POST OFFIEC

&&

DL
Local storm report, May 20, 1:40 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 N NEW MARKET          34.98N 86.41W
05/20/2008  E0.25 INCH       MADISON            AL   PUBLIC

            PEA SIZED HAIL BETWEEN PLEVNA AND ROSEBORO

&&

DL

The radar

The Northeast Alabama radar (KHTX), 36 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.

Hail, Madison

When
May 20, 2:18 PM CST
Where
Madison County, Maysville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.770, -86.430

Penny size hail was reported in eastern Madison county near Maysville.

Hail, Dekalb

When
May 20, 3:17 PM CST to 3:18 PM CST
Where
Dekalb County, 1.33 mi ESE of Sylvania
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.560, -85.810

Nickel sized hail was reported at the intersection of Alabama highway 75 and county road 27 near Sylvania.

Hail, Dekalb

When
May 20, 3:23 PM CST to 3:28 PM CST
Where
Dekalb County, 0.57 mi W of New Home
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.600, -85.730

A severe thunderstorm quarter sized hail reported along county road 85 near Henagar.

Thunderstorm Wind, Dekalb

When
May 20, 3:25 PM CST to 3:30 PM CST
Where
Dekalb County, 1.14 mi W of New Home
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.600, -85.740

A severe thunderstorm knocked down trees on county road 85 near Henagar. Quarter size hail also occurred with this storm.

Thunderstorm Wind, Dekalb

When
May 20, 3:28 PM CST to 3:33 PM CST
Where
Dekalb County, 1.14 mi E of Whiton
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.350, -86.050

Severe thunderstorm winds knocked down a tree in the Whiton area near a church.

Hail, Dekalb

When
May 20, 3:32 PM CST to 3:37 PM CST
Where
Dekalb County, Geraldine
Measured
1.75 in hail
Reported by
Public
Coordinates
34.350, -86.000

A severe thunderstorm produced golfball size hail at the Geraldine Elementary School.

Thunderstorm Wind, Dekalb

When
May 20, 3:35 PM CST
Where
Dekalb County, 1.71 mi W of Geraldine
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.347, -86.030

Severe thunderstorm winds knocked down power and telephone lines along highway 75, just southwest of Geraldine. Trees were also knocked down at this location.

Thunderstorm Wind, Dekalb

When
May 20, 3:36 PM CST
Where
Dekalb County, 1.4 mi WSW of Geraldine
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.342, -86.023

Severe thunderstorm winds flattened a large portion of a chicken house near the intersection of county roads 28 and 391 to the ground. Also, a tree was snapped in the same area and large branches were torn from trees. Winds were estimated at 80 mph.

Thunderstorm Wind, Dekalb

When
May 20, 3:37 PM CST to 3:42 PM CST
Where
Dekalb County, 1.33 mi WSW of Geraldine
Measured
61 kt (70 mph) estimated gust
Property damage
$13,000
Reported by
NWS Storm Survey
Coordinates
34.340, -86.020

Severe thunderstorm winds peeled a large portion of a mobile home roof off the home on county road 28. Winds were estimated at 70 mph.

Thunderstorm Wind, Cullman

When
May 20, 3:45 PM CST to 3:50 PM CST
Where
Cullman County, 0.57 mi W of Fairview
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.250, -86.690

A tree fell on a house in the Fairview community. Time was estimated.

Hail, Dekalb

When
May 20, 3:45 PM CST to 3:46 PM CST
Where
Dekalb County, Skirum
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.320, -85.970

A severe thunderstorm produced half dollar sized hail in the Skirum community.

Thunderstorm Wind, Dekalb

When
May 20, 3:45 PM CST to 3:50 PM CST
Where
Dekalb County, 0.28 mi NE of Dawson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.303, -85.927

Pieces of an old Billboard were blown onto the ground next to the Williams Service Station in the Dawson community.

Tornado, Dekalb

When
May 20, 3:48 PM CST to 3:50 PM CST
Where
Dekalb County, 0.93 mi NNW of Collinsville
Rating
EF0
Path length
0.21 mi
Path width
20 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
34.282, -85.878

A brief, weak tornado touched down just west of county road 51, approximately 1/2 of a mile northeast of state highway 68. The tornado snapped large trees branches at a residence there, then tracked into a grassy field where convergent patterns were found. The tornado continued southeast for 1/4 of a mile. At the end of its path, it downed some trees after crossing nearby interstate 59.

Hail, Cullman

When
May 20, 3:50 PM CST to 3:55 PM CST
Where
Cullman County, 0.57 mi W of Bethel
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.200, -86.990

Golf ball sized hail was reported between Cullman and Jones Chapel near the Central community.

Hail, Dekalb

When
May 20, 3:50 PM CST to 3:55 PM CST
Where
Dekalb County, 0.57 mi E of Collinsville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.270, -85.860

A severe thunderstorm produced quarter sized hail in Collinsville.

Thunderstorm Wind, Dekalb

When
May 20, 3:50 PM CST to 3:55 PM CST
Where
Dekalb County, Collinsville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.270, -85.870

Severe thunderstorm winds knocked down a tree on highway 68 at Big Wills Creek Bridge just west of Collinsville.

Thunderstorm Wind, Dekalb

When
May 20, 3:52 PM CST to 3:57 PM CST
Where
Dekalb County, 1.33 mi ENE of Collinsville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.280, -85.850

Severe thunderstorm winds uprooted two large apple trees 1 mile north northeast of Collinsville.

Thunderstorm Wind, Dekalb

When
May 20, 3:52 PM CST to 3:57 PM CST
Where
Dekalb County, 0.9 mi SE of Collinsville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.260, -85.860

Very large tree branches fell on a house in southeastern Collinsvile. This caused minor damage to the structure.

Thunderstorm Wind, Dekalb

When
May 20, 3:55 PM CST to 4:00 PM CST
Where
Dekalb County, 2.39 mi ESE of Collinsville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.260, -85.830

Severe thunderstorm winds knocked down a tree across the road near highway 68 and highway 176.

Thunderstorm Wind, Cullman

When
May 20, 4:05 PM CST to 4:10 PM CST
Where
Cullman County, 0.9 mi SW of Brooklyn
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.210, -86.630

Two trees were downed along county road 1714 near Holly Pond. Hail up to quarter size was also falling at the time.

Thunderstorm Wind, Cullman

When
May 20, 4:08 PM CST to 4:13 PM CST
Where
Cullman County, 1.5 mi SSW of Brooklyn
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.200, -86.630

Numerous trees were blown down near Holly Pond in the vicinity of county road 1714, with debris scattered around the area. Also, shingles and siding were blown off a house near the Pilgrim Rest Cemetary by severe thunderstorm winds.

Thunderstorm Wind, Cullman

When
May 20, 4:10 PM CST to 4:15 PM CST
Where
Cullman County, Holly Pond
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.170, -86.620

Severe thunderstorm winds blew down a tree onto a house in the town of Holly Pond.

Thunderstorm Wind, Marshall

When
May 20, 4:15 PM CST to 4:20 PM CST
Where
Marshall County, 0.57 mi E of Douglas
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.170, -86.320

Severe thunderstorm winds knocked down trees along highway 75 in the Douglas city limits.

Thunderstorm Wind, Marshall

When
May 20, 4:15 PM CST to 4:20 PM CST
Where
Marshall County, 1.71 mi W of Whitesville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.170, -86.280

Severe thunderstorm winds blew a roof off a chicken house in the Mount Hebron community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyThe tornado archive for Alabama, 2008Warnings in Alabama, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105981, 105947, 105949, 105960, 105977, 105958, 105978, 105980, 105983, 105930, 105951, 105985, 105959, 105929, 105957, 105974, 105988, 105991, 105976, 105937, 105956, 105931, 105993, 105995.